Hypergeometric Functions and Carlitz Differential Equations over Function Fields

Part of the Progress in Mathematics book series (PM, volume 260)


The paper is a survey of recent results in analysis of additive functions over function fields motivated by applications to various classes of special functions including Thakur’s hypergeometric function. We consider basic notions and results of calculus, analytic theory of differential equations with Carlitz derivatives (including a counterpart of regular singularity), umbral calculus, holonomic modules over the Weyl-Carlitz ring.


Function fields Thakur’s hypergeometric function differential equations with Carlitz derivative umbral calculus holonomic modules 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    F. Baldassarri, Differential modules and singular points of p-adic differential equations, Adv. Math. 44 (1982), 155–179.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    V. Bavula, Generalized Weyl algebras and their representations, St. Petersburg Math. J. 4, No. 1 (1993), 71–92.MathSciNetGoogle Scholar
  3. [3]
    V. Bavula, The Carlitz algebras, math.RA/0505397.Google Scholar
  4. [4]
    Yu. Berest and A. Kasman, D-modules and Darboux transformations, Lett. Math. Phys. 43 (1998), 279–294.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    L. Carlitz, On certain functions connected with polynomials in a Galois field, Duke Math. J. 1 (1935), 137–168.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    L. Carlitz, Some special functions over GF(q, x), Duke Math. J. 27 (1960), 139–158.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    P. Cartier, Démonstration “automatique” d’identités et fonctions hypergéometriques (d’après D. Zeilberger), Astérisque 206 (1992), 41–91.MathSciNetGoogle Scholar
  8. [8]
    D. N. Clark, A note on the p-adic convergence of solutions of linear differential equations, Proc. Amer. Math. Soc. 17 (1966), 262–269.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    K. Conrad, The digit principle, J. Number Theory 84 (2000), 230–237.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    S. C. Coutinho, A Primer of Algebraic D-modules, Cambridge University Press, 1995.Google Scholar
  11. [11]
    B. Dwork, G. Gerotto, and F. J. Sullivan, An Introduction to G-Functions, Princeton University Press, 1994.Google Scholar
  12. [12]
    L. Ferrari, An umbral calculus over infinite coefficient fields of positive characteristic, Comp. Math. Appl. 41 (2001), 1099–1108.zbMATHCrossRefGoogle Scholar
  13. [13]
    D. Goss, Fourier series, measures, and divided power series in the theory of function fields, K-Theory 1 (1989), 533–555.CrossRefMathSciNetGoogle Scholar
  14. [14]
    D. Goss, Basic Structures of Function Field Arithmetic, Springer, Berlin, 1996.zbMATHGoogle Scholar
  15. [15]
    S. Jeong, Continuous linear endomorphisms and difference equations over the completions of \( \mathbb{F}_q [T] \), J. Number Theory 84 (2000), 276–291.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    S. Jeong, Hyperdifferential operators and continuous functions on function fields, J. Number Theory 89 (2001), 165–178.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    A. N. Kochubei, Harmonic oscillator in characteristic p, Lett. Math. Phys. 45 (1998), 11–20.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    A. N. Kochubei, \( \mathbb{F}_q \)-linear calculus over function fields, J. Number Theory 76 (1999), 281–300.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    A. N. Kochubei, Differential equations for \( \mathbb{F}_q \)-linear functions, J. Number Theory 83 (2000), 137–154.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    A. N. Kochubei, Differential equations for \( \mathbb{F}_q \)-linear functions II: Regular singularity, Finite Fields Appl. 9 (2003), 250–266.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    A. N. Kochubei, Umbral calculus in positive characteristic, Adv. Appl. Math. 34 (2005), 175–191.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    A. N. Kochubei, Strongly nonlinear differential equations with Carlitz derivatives over a function field, Ukrainian Math. J. 57, No. 5 (2005); math.NT/ 0405542.Google Scholar
  23. [23]
    A. N. Kochubei, Polylogarithms and a zeta function for finite places of a function field, Contemporary Math. 384 (2005); math.NT/0405544.Google Scholar
  24. [24]
    A. N. Kochubei, Holonomic modules in positive characteristic, math.RA/0503398.Google Scholar
  25. [25]
    M. B. Nathanson, Additive number theory and the ring of quantum integers, math.NT/0204006.Google Scholar
  26. [26]
    B. Poonen, Fractional power series and pairings on Drinfeld modules, J. Amer. Math. Soc. 9 (1996), 783–812.zbMATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    M. van der Put, Meromorphic differential equations over valued fields, Indag. Math. 42 (1980), 327–332.Google Scholar
  28. [28]
    M. van der Put, Differential equations in characteristic p, Compositio Math. 97 (1995), 227–251.zbMATHMathSciNetGoogle Scholar
  29. [29]
    A. M. Robert, A Course in p-Adic Analysis, Springer, New York, 2000.zbMATHGoogle Scholar
  30. [30]
    S. Roman, The Umbral Calculus, Academic Press, London, 1984.zbMATHGoogle Scholar
  31. [31]
    G.-C. Rota, D. Kahaner and A. Odlyzko, On the foundations of combinatorial theory. VIII. Finite operator calculus, J. Math. Anal. Appl. 42 (1973), 684–760.zbMATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    C. Sabbah, Systèmes holonomes d’équations aux q-differences. In: D-modules and Microlocal Geometry (M. Kashiwara et al., eds.), Walter de Gruyter, Berlin, 1993, pp. 125–147.Google Scholar
  33. [33]
    S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach, New York, 1993.zbMATHGoogle Scholar
  34. [34]
    W. Schikhof, Ultrametric Calculus, Cambridge University Press, 1984.Google Scholar
  35. [35]
    M. Setoyanagi, Note on Clark’s theorem for p-adic convergence, Proc. Amer. Math. Soc. 125 (1997), 717–721.zbMATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    D. Sinnou and D. Laurent, Indépendence algebrique sur les T-modules, Compositio Math. 122 (2000), 1–22.zbMATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    D. S. Thakur, Hypergeometric functions for function fields, Finite Fields and Their Appl. 1 (1995), 219–231.zbMATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    D. S. Thakur, Hypergeometric functions for function fields II, J. Ramanujan Math. Soc. 15 (2000), 43–52.zbMATHMathSciNetGoogle Scholar
  39. [39]
    D. S. Thakur, Function Field Arithmetic, World Scientific, Singapore, 2004.zbMATHGoogle Scholar
  40. [40]
    L. Van Hamme, Continuous operators, which commute with translations, on the space of continuous functions on ℤp. In: p-Adic Functional Analysis (J. M. Bayod et al., eds.), Lect. Notes Pure Appl. Math. 137, Marcel Dekker, New York, 1992, pp. 75–88.Google Scholar
  41. [41]
    A. Verdoodt, Umbral calculus in non-Archimedean analysis. In: p-Adic Functional Analysis (A. K. Katsaras et al., eds.), Lect. Notes Pure Appl. Math. 222, Marcel Dekker, New York, 2001, pp. 309–322.Google Scholar
  42. [42]
    J. F. Voloch, Differential operators and interpolation series in power series fields, J. Number Theory 71 (1998), 106–108.zbMATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    C. G. Wagner, Linear operators in local fields of prime characteristic, J. Reine Angew. Math. 251 (1971), 153–160.zbMATHMathSciNetGoogle Scholar
  44. [44]
    Z. Yang, Locally analytic functions over completions of F r(U), J. Number Theory 73 (1998), 451–458.zbMATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    Z. Yang, C n-functions over completions of \( \mathbb{F}_r [T] \) at finite places of \( \mathbb{F}_r (T) \), J. Number Theory 108 (2004), 346–374.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2007

Authors and Affiliations

  1. 1.Institute of MathematicsNational Academy of Sciences of UkraineKievUkraine

Personalised recommendations